Alabama, 2015Damaging Wind in Alabama, September 9, 2015
September 9, 2015 · NWS HUN · 1 event in 1 county or zone
A weak cold front moved into north Alabama late on the 9th, with a broken area of showers and thunderstorms, producing isolated a strong thunderstorm in Madison County, Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved into north Alabama late on the 9th, with a broken area of showers and thunderstorms, producing isolated a strong thunderstorm in Madison County, Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 9, 1:34 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 9, 1:34 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
234 PM CDT WED SEP 9 2015
.DISCUSSION...
A CDFNT EXTENDS FROM WRN TX THRU SERN MO AND INTO THE ERN GREAT
LAKES. AT 5H A RIDGE WAS OVER MUCH OF FLORIDA AND THE SERN COAST...
WHILE AN UPPER LOW WAS OFF THE COAST OF LA. CLOSER TO HOME TEMPS AT
230 PM WERE MAINLY IN THE MID TO UPPER 80S WITH DEWPOINTS BETWEEN 65
AND 70 DEGREES.
THE MAIN FCST CONCERN TONIGHT WILL BE TIMING AND COVERAGE OF PCPN.
THE HRRR DOES SHOW SHRA/TSRA TAPERING OFF ARND 02Z TONIGHT. THE GFS
WAS MORE BULLISH KEEPING A FAIRLY GOOD CHC OF SHRA AND TSRA TONIGHT.
ALSO WITH A SLOW MOVING CDFNT JUST TO OUR WEST...FEEL IT IS BETTER TO
GO ALONG WITH THE GFS AND KEEP LIKELY POPS FOR TONIGHT ACROSS THE
AREA. THE SVR WX THREAT WILL BE LOW TONIGHT. HOWEVER MODEL
SOUNDINGS/TIME SECTIONS DO SHOW DEEP LAYER MOISTURE INCREASING ACROSS
THE TN VALLEY TONIGHT AND INTO THURSDAY (PW'S ARND 2 INCHES). THUS IT
LOOKS LIKE THE MAIN THREAT WILL BE LOCALIZED HVY RAIN WITH SOME MINOR
FLOODING PROBLEMS. LOW LEVEL SHEAR AND MID/UPPER WIND FIELDS ARE VERY
WEAK.
THURSDAY...THE CDFNT WILL FINALLY BEGIN TO MOVE ACROSS THE TN VALLEY
BY LATE AFTN OR THE EVENING. RAISED POPS TO 70 PERCENT TO ACCOUNT
FOR THE CDFNT MOVING ACROSS THE AREA. AS THE CDFNT MOVES SOUTH OF
THE CWA PCPN WILL LIKELY BEGIN TO TAPER OFF AFTER MIDNIGHT. AGAIN THE
CHC OF SVR WX WILL BE LOW DUE TO WEAK WIND FIELDS AND A SATURATED
ATMOSPHERE. BUT HVY RAIN WITH LOCALIZED FLOODING MAY BE POSSIBLE.
FRIDAY...A SECOND CDFNT WILL APPROACH THE TN VALLEY WITH ANOTHER CHC
OF SHRA AND A FEW TSRA. TIMING OF THE CDFNT/PCPN IS A LITTLE TRICKY
ATTM SO FOR NOW WILL BROADBRUSH THE ENTIRE PERIOD (DAY/NIGHT) WITH A
LOW CHC POP.
SATURDAY...WILL LEAN TOWARDS THE GFS AND KEEP A SLIGHT CHC OF PCPN
DURING THE MRNG HOURS ONLY. FROM 18Z ONWARDS WILL KEEP IT DRY.
SUNDAY THRU WEDNESDAY...BEHIND THE CDFNT WILL BE A VERY COOL/DRY AIRMASS
ESPECIALLY ON SUNDAY AND MONDAY WITH AFTN HIGHS IN THE 70S AND MRNG
LOWS NEAR 50. BY TUESDAY AND WEDNESDAY HIGH PRESSURE MOVES EAST OF
THE TN VALLEY ALLOWING FOR RETURN FLOW AND WARMER TEMPS. FOR NOW WILL
KEEP THIS PERIOD PCPN FREE.
07
&&
.AVIATION...
/ISSUED 1141 AM CDT WED SEP 9 2015/
FOR 18Z TAFS... VFR CONDITIONS WILL OCCUR THIS AFTERNOON WITH SCT
SHRA DEVELOPING. CIGS WILL GRADUALLY LOWER TONIGHT AS A FRONTAL
SYSTEM MOVES SE INTO THE REGION. SHRA AND A FEW TSRA ARE EXPECTED
ALONG THIS FRONT WHICH SHOULD LOWER CIGS INTO THE 020-030AGL RANGE
(MVFR) AND VSBYS DOWN TO AT LEAST 4SM (MVFR). HEAVIER SHRA AND TSRA
WILL LIKELY PRODUCE LOWER VSBYS (IFR). RATHER PERSISTENT SHRA ARE
EXPECTED TO CONTINUE THRU THURSDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 68 82 67 85 / 60 70 30 30
SHOALS 69 82 66 86 / 60 70 30 30
VINEMONT 68 82 66 85 / 60 70 30 30
FAYETTEVILLE 68 81 66 84 / 60 70 30 30
ALBERTVILLE 69 82 67 84 / 60 70 40 30
FORT PAYNE 68 81 66 83 / 60 70 40 30
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 9, 11:34 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1234 PM CDT WED SEP 9 2015
ALZ001>010-016-TNZ076-096-097-100000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1234 PM CDT WED SEP 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL BECOME SCATTERED THIS AFTERNOON AND TONIGHT AS A
COLD FRONT APPROACHES THE REGION. A COUPLE OF STRONG STORMS CAPABLE
OF BRIEF WIND GUSTS TO 35 MPH AND HEAVY DOWNPOURS ARE
EXPECTED...ESPECIALLY LATE THIS AFTERNOON AND EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE TENNESSEE
VALLEY ON THURSDAY. THE MAIN HAZARD WILL BE HEAVY DOWNPOURS AND
REDUCED VISIBILITY.
ANOTHER COLD FRONT IS FORECAST TO MOVE SOUTHEAST THROUGH THE AREA
ENDING SHOWER AND THUNDERSTORM ON SATURDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 9, 2:58 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT WED SEP 9 2015
ALZ001>004-092145-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-
358 PM CDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
NORTHERN LAWRENCE...SOUTHEASTERN COLBERT AND NORTHEASTERN FRANKLIN
COUNTIES UNTIL 445 PM CDT...
AT 358 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LEIGHTON...OR 11 MILES SOUTHEAST OF MUSCLE SHOALS...MOVING NORTHEAST
AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...TOWN CREEK...LITTLEVILLE...LEIGHTON...COURTLAND...NORTH
COURTLAND...HILLSBORO...HATTON...NE SMITH AND SPRING VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3464 8772 3488 8734 3479 8725 3478 8727
3477 8728 3476 8726 3476 8723 3463 8710
3461 8711 3444 8755
TIME...MOT...LOC 2058Z 236DEG 51KT 3462 8753
LNSpecial weather statement, Sep 9, 3:03 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
403 PM CDT WED SEP 9 2015
ALZ003-004-092145-
LAWRENCE AL-FRANKLIN AL-
403 PM CDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE AND
SOUTHEASTERN FRANKLIN COUNTIES UNTIL 445 PM CDT...
AT 403 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ASHRIDGE...OR 10 MILES NORTHEAST OF HALEYVILLE...MOVING NORTHEAST AT
25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MOULTON...PHIL CAMPBELL...MT HOPE...BANKHEAD NATIONAL FOREST...
WREN...LANDERSVILLE AND SPEAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3456 8725 3435 8713 3430 8726 3431 8770
3436 8774
TIME...MOT...LOC 2103Z 228DEG 24KT 3433 8747
LNSpecial weather statement, Sep 9, 3:28 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
428 PM CDT WED SEP 9 2015
ALZ016-092215-
CULLMAN AL-
428 PM CDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 515 PM
CDT...
AT 428 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
NESMITH...OR 10 MILES NORTHEAST OF ARLEY...MOVING NORTHEAST AT 30
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3401 8711 3431 8711 3431 8674 3418 8656
3398 8710
TIME...MOT...LOC 2128Z 234DEG 27KT 3414 8705
LNSpecial weather statement, Sep 9, 3:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
439 PM CDT WED SEP 9 2015
ALZ004-007-092230-
MORGAN AL-LAWRENCE AL-
439 PM CDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL 530 PM CDT...
AT 439 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTH OF INMANFIELD...OR 12 MILES SOUTHEAST OF MOULTON...MOVING
NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...FALKVILLE...EVA...LACON...
BASHAM...SPEAKE...MASSEY AND DANVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3430 8718 3444 8729 3459 8693 3456 8685
3431 8675 3431 8711 3430 8711
TIME...MOT...LOC 2139Z 245DEG 24KT 3436 8714
LNSpecial weather statement, Sep 9, 3:40 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 PM CDT WED SEP 9 2015
ALZ001-004-005-092230-
LAUDERDALE AL-LAWRENCE AL-LIMESTONE AL-
440 PM CDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
NORTHEASTERN LAWRENCE AND LIMESTONE COUNTIES UNTIL 530 PM CDT...
AT 440 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS 9 MILES WEST OF ATHENS...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...ROGERSVILLE...COURTLAND...TANNER...NORTH COURTLAND...
HILLSBORO...ELKMONT...ANDERSON...LEGGTOWN AND ELGIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3499 8687 3477 8678 3476 8679 3467 8709
3468 8710 3466 8711 3461 8728 3483 8744
3500 8700
TIME...MOT...LOC 2140Z 244DEG 25KT 3481 8713
LNSpecial weather statement, Sep 9, 4:11 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
511 PM CDT WED SEP 9 2015
ALZ005-006-092300-
MADISON AL-LIMESTONE AL-
511 PM CDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND EAST
CENTRAL LIMESTONE COUNTIES UNTIL 600 PM CDT...
AT 511 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MADISON...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...REDSTONE ARSENAL...MERIDIANVILLE...MOORES
MILL...MARSHALL SPACE FLIGHT CENTER...ALABAMA A AND M UNIVERSITY...
HUNTSVILLE INTERNATIONAL AIRPORT...UNIVERSITY OF ALABAMA IN
HUNTSVILLE AND HARVEST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3459 8679 3473 8687 3490 8660 3469 8643
TIME...MOT...LOC 2211Z 239DEG 49KT 3470 8675
LN
Thunderstorm Wind, Madison
- When
- September 9, 4:20 PM CST to 4:27 PM CST
- Where
- Madison County, 3 mi NE of Madison to 1.7 mi E of Huntsville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 34.731, -86.733
A small tree was downed onto a car by thunderstorm winds along Slaughter road. Another tree was downed by thunderstorm winds in the parking lot of Madison Square Mall. A third tree was downed by thunderstorm winds near the intersection of Church street and Williams avenue in downtown Huntsville, Alabama.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 9 to 30, 20156 deaths · 5 injured · 2 events
- Flash Flood and Hail in Nebraska, September 9, 2015$6.3 million · 2.5 in hail · 35 events
- Damaging Winds in New York, September 9, 2015$190,000 · 65 kt wind · 7 events
- Lightning Strike in Texas, September 9, 2015$100,000 · 1 event
- Lightning Strike in Virginia, September 9, 2015$50,000 · 1 event
- Hail in Nebraska, September 9, 2015$15,000 · 4 in hail · 10 events
- Hail in South Dakota, September 9, 20151.75 in hail · 12 events
- Flash Flooding and Damaging Wind in Pennsylvania, September 9, 2015$2,000 · 50 kt wind · 12 events
- Hail and Lightning Strike in Georgia, September 9, 2015$12,000 · 1 in hail · 2 events
- Damaging Winds in Maine, September 9, 201552 kt wind · 5 events
- Hail and Heavy Rain in Iowa, September 9, 20151.75 in hail · 5 events
- Hail and Damaging Winds in Nebraska, September 9 to 10, 20151 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598455.